Exercising, Eating Right and Still Gaining Weight? Your Meds Might Be to Blame

Did you know that prescription and OTC drugs can add anywhere from five to 100 pounds to your frame? Here's how to dodge the fattening side effects from the biggest culprits (17 Photos)

Brenda Kearns on Jul 5, 2012 at 4:24PM

chime in now
  • 2 of 17

Exercising, Eating Right and Still Gaining Weight? Your Meds Might Be to Blame

Cultura/annie engel/StockImage/getty images

    Loading slides...

The Fix: 5-HTP

“Not all mood-boosters cause weight problems,” says Joseph Colella, M.D., director of robotic bariatric surgery at the University of Pittsburgh’s Magee Women’s Hospital. But “if yours is causing trouble, ask about switching to Wellbutrin or Effexor.”

Want to avoid antidepressants? Ask your doctor about 5-HTP (the basic building block of mood-boosting serotonin). According to University of Rome researchers, taking 300 milligrams of 5-HTP daily eases depression for up to 70 percent of people -- plus it squashes carb cravings, helping women shed one pound weekly. 

Connect with Us
Follow Our Pins

Yummy recipes, DIY projects, home decor, fashion and more curated by iVillage staffers.

Follow Our Tweets

The very dirty truth about fashion internships... DUN DUN @srslytheshow http://t.co/wfewf

On Instagram

Behind-the-scenes pics from iVillage.

Best of the Web